I am new here

I had a TT about a month ago. I was found to have a naughty parathyroid so that was removed as well. My remaining parathyroids crashed and I was put on high doses of vit d and calcium. I am now on levothyroxine activas brand 100 mgms. I am 5ft 7in and weigh 10 st 4lb. Calcium dosage 1gm three times a day and two tablets of a special type of vitamin d. I am still under an endocrinologist who so far had been excellent and he is concentrating on parathyroid issue to reduce the calcium and vitamin d

For about a fortnight now I am having great difficulty sleeping. About 4 days ago the GP has put me on sleeping tablets as I was so exhausted but even with them I wake after about 4 hrs and have trouble going back to sleep. I decided to try without last night and was awake for five hours before I took the tablets - still less than 4 hours sleep.

My bones ache, I feel a bit weak and a bit shakey, I have no appetite and also have developed tinnitus in one ear.

Has anyone else been through this and does anyone have any idea what is going on for me?

5 Replies

  • I'm sorry to hear you've been unwell and it seems like at this stage a lot of things might still be settling down for you. You've had surgery and you're adjusting to the loss of the thyroid and one parathyroid AND you're on new meds which may or may not be the right dose for you. There's a lot going on.

    Will they do a blood test (incl t3) 6-8wks after you started levo? It might tell you where you are re your levo dose and if in fact you're getting enough t3 to allow you to feel well.

    Sleeplessness can come from being on too little OR too much levo, so it is a tricky symptom. Tinnitus sometimes comes w being hypo but it isn't thyroid-specific.

    Any gut issues (over or underactive)? What's your heart rate/temp like?

  • The endocrinologist does blood test each time I see him but I must admit I don't know what he is testing or what the levels are. It may be for the thyroxine or it may be for the parathyroid function. This time I will take a note. .

    As this is all so new I really have no idea whether I am under or over. I am aware that adjustments take place along the way to get a person to optimal levels but I don't even know what that means at the moment.

    I am glad to have found a forum that will help me understand what is going on and what I need to ask for.

  • Pmpm,

    Unfortunately without your results it really isn't possible to tell whether you are optimally medicated. Too low a dose of Levothyroxine could be why you aren't feeling well or it may be that the calcium and vitamin D are out of balance. Get into the habit of asking for your blood test results and ranges after every blood test so you can check your progress and post the results and ranges for interpretation on the forum. Thyroid levels are usually tested 6-8 weeks after starting Levothyroxine and any dose adjustment to check the dose is right.

    I also had insomnia after thyroidectomy and required sleeping tablets every few days to get some sleep but it improved once my thyroid medication and levels were optimal. Unfortunately there is no quick fix and it is likely to take several months, even up to a year, to feel well although you will feel improvement during that time.

    For maximum absorption Levothyroxine should be taken with water 1 hour before or 2 hours after food and drink, 2 hours away from other medication and supplements, and 4 hours away from calcium, iron, vitamin D supplements and oestrogen.

  • You have no idea how relieving it is to find a person who has also experienced the insomnia.

    I wasn't told about keeping the levothyroxine away from other meds. I found that out from the pharmacist but she said half an hour. It will be a bit difficult to take the levothyroxine 4 hours away from the calcium as I have to take it three times a day at the moment.

    I will check with the endocrinologist to see if it matters whether the calcium is exactly 8 hours apart.

    I take Oestrogel (1squirt) as I am post menopausal and had a total hysterectomy many years ago and both ovaries were removed. This is on the consultants recommendation.

    As it is not a tablet do I need to leave the gap?

  • Pmpm,

    If you are taking Oestrogel orally take it away from Levothyroxine.

You may also like...